Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Extreme Photosensitivity
Nov 8, 2010

A year prior to going onto medication I started getting red welts on my face CD4 count then was approx 300-400. Symptoms became more problematic as my CD4 count deteriorated to 200 over the following 12 months. Starting Ritonavir 100mg, Atazanavir 300mg, Emtriva 200mg and Tenofovir Disopr 11 months ago, my CD4 count is now back over 300. However, on starting meds, the skin issue escalated to include the entire body. I did determine over time that it was caused by exposure to daylight. A skin disease specialist diagnosed it as extreme Polymorphic Light Eruption without actually conducting any tests. Numerous treatment options had no positive effect. These include 4 months on low dosage of antibiotics and Anti Malaria pills. I had hoped that as my health resumed on Meds, the skin issue may get better as well. Unfortunately this is not the case. Niether the HIV nor skin specialists can find any research supporting correlation between HIV/Meds and extreme photosensitivity. I have also been on Paroxitine for 12 years. I am trying to wean myself off this in the hope that may help. Can anybody assist as I have become a prisoner in my own home?

Response from Dr. Henry

I have seen a small number of patients who seemed to develop UV light sensitivity from HIV infection-their course was variable and not consistently improved after starting effective therapy. It might be worth considering switching your HIV meds around to see if they are in some unusual/rare way contributing. Otpions depends on your treatment and resistance situation. I might first consider switching the ritonavir/atazanavir to perhaps raltegravir and see what happens to the skin situation. Alternative to the Truvada also are available (Epzicome if HLA B5701 negative or Combivir). Paroxitine rarely causes severe skin problems but is still a consideration if further efforts draw a blank. Would also reduce use of any alternative medications you might be taking until this gets sorted out. Good luck. KH



Previous
no side efficts
Next
How can the CD4 cells be boosted?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement